Pennsylvania, 2012

Damaging Winds in Pennsylvania, August 4, 2012

August 4, 2012 · NWS PHI · 3 events in 2 counties and zones

Scattered pulse type strong to severe thunderstorms affected mainly the far eastern portions of Pennsylvania during the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Scattered pulse type strong to severe thunderstorms affected mainly the far eastern portions of Pennsylvania during the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 11:17 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 4, 11:17 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1217 PM EDT SAT AUG 4 2012

.SYNOPSIS...
HIGH PRESSURE CENTERED EAST OF THE MID ATLANTIC COAST WILL REMAIN
NEARLY STATIONARY THROUGH EARLY SUNDAY...BEFORE MOVING EAST. A COLD
FRONT WILL APPROACH THE REGION LATE SUNDAY...THEN CROSS THE AREA
SUNDAY NIGHT INTO MONDAY MORNING. THE FRONT MAY STALL NEARBY AS WEAK
HIGH PRESSURE BUILDS EAST FROM THE OHIO VALLEY. A COLD FRONT WILL
CROSS THE AREA LATE WEDNESDAY. YET ANOTHER COLD FRONT WILL APPROACH
THE REGION LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SURFACE ANALYSIS REVEALS TWO BOUNDARIES. A WEAK COOL FRONT IS
DRAPED FROM NEAR SOUTHERN NEW ENGLAND WESTWARD TO LAKE ERIE THEN
BACK INTO THE MIDWEST. ANOTHER BOUNDARY, IN THE FORM OF A WEAK
WARM FRONT, WAS DRAPED ACROSS THE UPPER OHIO VALLEY. HIGH PRESSURE
ANCHORED ACROSS THE WESTERN ATLANTIC IS MAINTAINING A SOUTHERLY
FLOW OF VERY WARM AND HUMID AIR ACROSS OUR REGION. THE AREAS OF
STRATUS/FOG HAS LIFTED INTO MORE OF A STRATOCUMULUS AND CUMULUS
FIELD AS SURFACE HEATING CONTINUES.

THERE REALLY IS NOT MUCH OF A TRIGGER TODAY FOR CONVECTION, AT
LEAST ON THE LARGER SCALE, THEREFORE WE LOOK MORE TOWARD THE
MESOSCALE. THE 12Z RAOBS FROM STERLING, VA AND UPTON, NY INDICATE
PLENTY OF INSTABILITY ALREADY IN PLACE ALONG WITH A RATHER MOIST
PROFILE ESPECIALLY IN THE LOWER LEVELS. THERE IS DRIER AIR IN THE
MID LEVELS, AND THE OVERALL PROFILES LOOK SIMILAR TO YESTERDAY.
SINCE THE STEERING FLOW IS LIGHT ONCE AGAIN, SEA OR BAY BREEZES,
TERRAIN AND THE OVERALL SOUTH/SOUTHEAST LOW-LEVEL FLOW SHOULD BE THE
MAIN TRIGGERS FOR ANY CONVECTIVE DEVELOPMENT. THE CONVECTIVE
TEMPERATURES HAVE BEEN REACHED ACROSS MUCH OF THE AREA AND ISOLATED
CONVECTION HAS ALREADY INITIATED. THIS IS EXPECTED TO CONTINUE
WITH CELLS TENDING TO PULSE UP WITH NEW DEVELOPMENT OCCURRING ON
OUTFLOWS. THE OVERALL COVERAGE LOOKS LIMITED, THEREFORE WILL CONTINUE
WITH SLIGHT CHC POPS FOR ISOLATED ACTIVITY FOR NOW. GIVEN THE
MAGNITUDE OF THE INSTABILITY AND THE POTENTIAL ONCE AGAIN OF
LOCALLY FOCUSED LOW-LEVEL CONVERGENCE, UPDRAFTS SHOULD BE
EFFICIENT HOWEVER THE LIGHT FLOW MAY RESULT IN LOCALIZED AND BRIEF
DOWNBURSTS. LOCALLY HEAVY RAIN WILL ALSO OCCUR GIVEN THE PW
VALUES AROUND 1.8 INCHES. JUST LIKE YESTERDAY, STORMS WILL BE
CAPABLE OF RAPID DEVELOPMENT.

THE WARMING HAS ACCELERATED SOME NOW AS THE LOWER CLOUDS THINNED
OUT. AS OF NOW, NO MAJOR CHANGES WERE MADE TO THE HIGHS BUT THE
HOURLY GRIDS NEEDED SOME ADJUSTMENTS. THE DEW POINTS CONTINUE TO
BE IN THE 70S ACROSS MUCH OF THE AREA AS OF 16Z, HOWEVER THESE
SHOULD LOWER A BIT THIS AFTERNOON WITH CONTINUED HEATING. HEAT
INDICES THOUGH WILL APPROACH 100 DEGREES FOR SOME LOCALES FOR A
TIME THIS AFTERNOON. SINCE WE HAVE EXPERIENCED SEVERAL HEAT WAVES
THIS SUMMER, WE ARE NOW IN AUGUST AND MET CRITERIA SHOULD NOT BE
WIDESPREAD, NO HEAT RELATED HEADLINES ARE ANTICIPATED FOR TODAY
BUT IT WILL BE ANOTHER HOT AND HUMID DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
DRY WX OVERNIGHT AS ANY EVE CONVECTION DISSIPATES.  THEN ANOTHER
WARM AND HUMID NIGHT IS IN STORE.  A VERY ROBUST LOW PRESSURE SYSTEM
WILL BEGIN ADVANCING EWD ACRS CANADA AND BY DAYBREAK, A CDFNT WILL
BE ACRS THE OH VLY.  MOST OF THE GUID KEEPS ANY SHOWERS OR TSRA WELL
TO THE W THRU THE PD, BUT THERE SOME GUID DOES INDICATE THAT THERE
COULD BE LOW POPS TO THE W BY DAYBREAK.  FOR NOW, WILL MAINTAIN SCHC.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY AND SUNDAY NIGHT LOOK TO BE THE MOST ACTIVE TIME DURING THE
LONG TERM...WITH AN INCREASING ZONAL MID LEVEL FLOW BRINGING FRONTS
EVERY COUPLE OF DAYS THROUGH THE END OF NEXT WEEK. THIS WOULD
SUPPORT TEMPERATURES NEAR NORMAL FOR MUCH OF THE UPCOMING WEEK.

THERE IS SOME INDICATION THAT A WEAK WARM FRONT MAY TRY TO MOVE
NORTH THROUGH THE LEHIGH VALLEY...SOUTHERN POCONOS AND NORTHWEST NEW
JERSEY EARLY SUNDAY MORNING. THIS WOULD HAVE THE EFFECT OF KEEPING
LOW CLOUDS IN A BIT LONGER SUNDAY MORNING IN THESE AREAS THAN
FURTHER SOUTH. THERE COULD ALSO BE SOME ELEVATED CONVECTION WITH THE
WARM FRONT.

AFTER THIS...THE ENTIRE AREA WILL BE IN THE WARM SECTOR AHEAD OF THE
SLOW MOVING COLD FRONT. THE MID LEVEL SHORT WAVING APPROACHING FROM
THE GREAT LAKES APPEARS TO SLOW SUNDAY AFTERNOON INTO SUNDAY
EVENING. THE SLOWER TIMING WOULD SLOW THE TIMING OF THE SURFACE
FRONT AS THE BULK OF THE MID LEVEL SUPPORT STARTS TO SHEAR OUT TO
THE NORTHEAST.

BASED ON THE ABOVE...THE CONVECTIVE COVERAGE WAS SLOWED SUNDAY
AFTERNOON COMPARED TO THE PREVIOUS FORECAST. THE BEST COVERAGE WILL
OCCUR ACROSS NORTHWEST AREAS IN THE MID TO LATE AFTERNOON...WHILE
MUCH OF SOUTHEAST NEW JERSEY AND CENTRAL AND SOUTHERN DELAWARE COULD
BE DRY MUCH OF THE DAY. INSTABILITY SHOULD BE AT LEAST MARGINAL...
WITH CLOUD COVER HAVING SOME IMPACT IN THE MORNING.

WHILE THE POTENTIAL FOR DEEP CONVECTION CERTAINLY EXISTS...THERE IS
SOME QUESTION WHICH FORM IT WILL TAKE. MODIFIED MODEL SOUNDINGS SHOW
DECENT INSTABILITY (WITH MEAN LAYER CAPE VALUES HIGHEST NORTHWEST OF
PHILADELPHIA). DRY MID LEVELS SUGGEST GUSTY WINDS WITH CELLS THAT
DEVELOP IN THE AFTERNOON AHEAD OF THE COLD FRONT. WHILE MID LEVEL
LAPSE RATES ARE FAIRLY WEAK...THE DECENT MEAN LAYER CAPE VALUES
SUGGEST STRONG ENOUGH UPDRAFTS FOR SMALL HAIL.

BULK SHEAR DOES NOT INCREASE ACROSS NORTHERN AREAS UNTIL LATE
AFTERNOON. BY THAT TIME...THE COMBINATION OF SHEAR AND INSTABILITY
COULD LEAD TO ORGANIZE CONVECTION...MOST LIKELY TAKING THE FORM OF
SMALL LINE AND BOW SEGMENTS. IN THESE STRUCTURES...GUSTY WINDS WOULD
BE MOST LIKELY.

850 MB TEMPERATURES CAN SUPPORT HIGHS IN THE LOWER 90S OUTSIDE OF
THE WATER AND THE TERRAIN. CLOUDINESS IN THE MORNING COULD INHIBIT
THIS A BIT...AND HIGHS WERE GENERALLY A BLEND OF MOS NUMBERS AND THE
PREVIOUS FORECAST. IN ADDITION...HEATING WILL ALLOW WINDS TO MIX
DURING THE AFTERNOON AS A LOW LEVEL JET PASSES. WIND GUSTS TO 30 MPH
ARE POSSIBLE IN THE AFTERNOON...ESPECIALLY DURING MAXIMUM HEATING.

THE BEST CONVECTIVE POTENTIAL COULD END UP BEING SUNDAY EVENING...AS
THE COMBINATION OF SHEAR AND REMAINING INSTABILITY SUPPORTS
STRUCTURES THAT SUPPORT GUSTY WINDS. IN ADDITION...PRECIPITABLE
WATER VALUES OVER 2 INCHES RAISES THE SPECTER OF FLASH FLOODING. THE
POTENTIAL IS DETAILED IN THE HYDROLOGY SECTION BELOW. ALL AREAS
SHOULD SEE SHOWERS AND THUNDERSTORMS SUNDAY NIGHT AHEAD OF THE SLOW
MOVING COLD FRONT.

THE AIRMASS CHANGE BEHIND THE FRONT SHOULD AFFECT NORTHWEST AREAS
AFTER MIDNIGHT SUNDAY NIGHT...AND STABILITY SHOULD INCREASE AS THE
NIGHT GOES ON. FURTHER SOUTHEAST...THE AIRMASS CHANGE PROBABLY WAITS
FOR MONDAY MORNING...SO MARGINAL INSTABILITY SUPPORTS THUNDER FOR
MUCH OF THE NIGHT. LOWS PROBABLY END UP CLOSER TO THE MOS BLEND AS
THE AIRMASS CHANGE IS SLOW AT BEST FOR MUCH OF THE AREA.

THERE IS A CONSIDERABLE AMOUNT OF SPREAD IN THE MODEL SUITE
CONCERNING THE COLD FRONTAL PASSAGE MONDAY. THE 0000 UTC NAM IS BY
ITSELF KEEPING THE FRONT FROM EXITING CENTRAL ZONES (POSSIBLY UNTIL
SOMETIME TUESDAY). THIS IS DESPITE THE FACT THAT MOST SHORT TERM
MODELS HAVE SIMILAR TIMING ABOVE THE SURFACE. FOR THIS FORECAST...
THE 0000 UTC NAM WAS LARGELY IGNORED BECAUSE OF WHAT APPEARS TO BE
SLUGGISHNESS WITH THE FRONT.

WITH THIS IN MIND...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WAS
RETAINED FOR ROUGHLY THE SOUTHERN ONE-HALF TO ONE-THIRD OF THE AREA.
FURTHER NORTH...THE AIRMASS SHOULD BE SUFFICIENTLY STABLE TO
PRECLUDE CONVECTION. FURTHER SOUTH...THERE IS SOME INDICATION THAT
THERE COULD BE ENOUGH INSTABILITY...COMBINED WITH MARGINAL (AND
DECREASING) BULK SHEAR FOR POSSIBLE ORGANIZATION MONDAY AFTERNOON.

THE AIRMASS WILL BE IN TRANSITION MONDAY...AS THE LOWER PORTION OF
THE COLUMN COOLS SLOWLY. BASED ON THIS...HIGHS WERE MAINLY BASED ON
THE MOS BLEND.

A SLIGHT CHANCE OF SHOWERS WAS RETAINED FOR SOUTHERNMOST AREAS
MONDAY NIGHT AS RESIDUAL INSTABILITY WANES. OTHERWISE...MONDAY NIGHT
LOOKS DRY. AT THIS POINT...PATCHY FOG AND RADIATIONAL COOLING LOOK
UNLIKELY IN THE TRANSITIONING AIRMASS. THE STALLING OR STALLED FRONT
COULD ACT AS A FOCUS FOR CONVECTION TUESDAY AFTERNOON...ESPECIALLY
SOUTH OF A KILG-KACY LINE. MODIFIED MODEL SOUNDINGS SHOW DECENT MEAN
LAYER CAPES...WHICH COULD SUPPORT STRONG UPDRAFTS. SHEAR MAY BE
LACKING...BUT A CHANCE OF SHOWERS AND THUNDERSTORMS WAS RETAINED.

MID LEVEL TROUGHING APPROACHING FROM THE WESTERN GREAT LAKES COULD
PROVIDE ENOUGH COOLING IN THE MID LEVELS TO ALLOW WIDELY SCATTERED
CONVECTION TO DEVELOP. THE LIMITING FACTOR HERE COULD BE A FOCUS.
THERE IS ENOUGH MODEL SPREAD FOR THE END OF THE WEEK CONCERNING THE
EVOLUTION OF THE MID LEVEL PATTERN TO KEEP THE CURRENT FORECAST FOR
THAT TIME LARGELY INTACT.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AS OF 16Z, THE AREAS OF STRATUS AND FOG HAVE MOSTLY LIFTED INTO A
STRATOCUMULUS AND CUMULUS DECK DUE TO CONTINUED HEATING. AS A
RESULT, SOME MVFR CEILINGS LINGERING FOR A TIME ARE EXPECTED TO
INCREASE TO VFR. THE CEILINGS WILL SCATTERED OUT AT TIMES
ESPECIALLY CLOSER TO DELAWARE BAY AND THE COAST, AND ALSO NEAR
RAIN COOLED OUTFLOWS.

WE THEN TURN TO THE SHOWER OR THUNDERSTORM POTENTIAL THIS
AFTERNOON. IT APPEARS LIKE YESTERDAY THAT SEA OR BAY BREEZES WILL
COME INTO PLAY ALONG WITH RAIN COOLED OUTFLOW FROM STORMS. THESE
FEATURES SHOULD BE THE MAIN FOCUS FOR SHOWERS OR THUNDERSTORMS.
SOME ACTIVITY HAS ALREADY DEVELOPMENT AND THIS TREND IS EXPECTED
TO CONTINUE INTO THIS EVENING. IT STILL APPEARS THAT THE COVERAGE
WILL BE MOSTLY ISOLATED, THEREFORE WE WILL MONITOR RADAR IMAGERY
AND TRENDS AND MAKE AMENDMENTS AS NEEDED. LOCALLY GUSTY WINDS AND
HEAVY RAIN WILL ACCOMPANY ANY STRONGER STORMS, AND THIS ACTIVITY
SHOULD DISSIPATE FAIRLY QUICKLY DURING THE EVENING AS THEY ARE
MAINLY DRIVEN BY DAYTIME HEATING. THE WINDS WILL GENERALLY BE
FROM THE SOUTHEAST OR SOUTH TO NEAR 10 KNOTS DURING THE AFTERNOON.

THE LOW-LEVEL MOISTURE WILL REMAIN HIGH AGAIN TONIGHT, AND WITH
LIGHT WINDS AND ANY POCKETS OF RAINFALL DURING THE DAY, MAY RESULT
IN LOCAL FOG AND STRATUS REDEVELOPING OVERNIGHT.

OUTLOOK...
SUNDAY...MVFR/IFR CONDITIONS ARE POSSIBLE EARLY SUNDAY MORNING
NORTHWEST OF KPHL. AFTER THIS...VFR CONDITIONS ARE EXPECTED...WITH
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD
PRODUCE GUSTY WINDS.

SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH PATCHY
MVFR CONDITIONS WITH THE STORMS. OUTSIDE OF THE SHOWERS AND
STORMS...VFR CONDITIONS ARE EXPECTED.

MONDAY...VFR CONDITIONS ARE EXPECTED. DEPENDING ON THE POSITION OF A
COLD FRONT...SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY SE OF
KPHL.

TUESDAY...VFR CONDITIONS ARE EXPECTED. SCATTERED THUNDERSTORMS ARE
POSSIBLE SOUTH OF KPHL.

WEDNESDAY...MAINLY VFR CONDITIONS ARE EXPECTED WITH SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY IN THE AFTERNOON.

&&

.MARINE...
HIGH PRESSURE REMAINS OFF THE ATLC COAST AND THINGS ARE RELATIVELY
QUIET ON THE AREA WATERS.  EXPECT A SE TO S WIND WITH SPEEDS IN THE
10-15 KT RANGE.  SCA CONDS ARE NOT EXPECTED THRU THE PD.

OUTLOOK...
THE TIGHTENING GRADIENT BETWEEN THE EXITING SURFACE HIGH TO THE EAST
AND THE APPROACHING COLD FRONT COULD RESULT IN SMALL CRAFT WINDS
DEVELOPING AS EARLY AS SUNDAY AFTERNOON. MODEL SOUNDINGS SUGGEST THE
BEST TIMING FOR SMALL CRAFT WINDS SHOULD BE LATER SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING (2000 UTC SUNDAY THROUGH 0900 UTC MONDAY).

MODEL SOUNDINGS SUGGEST THAT 30 TO 35 KNOTS OF WIND WILL BE
AVAILABLE AT THE TOP OF THE INVERSION AS A LOW LEVEL JET PASSES
SUNDAY EVENING. THIS WOULD SUGGEST A LOW PROBABILITY OF GALE FORCE
SOUTH TO SOUTHWEST WIND GUSTS. THE SOUTH TO SOUTHWEST WIND DIRECTION
DOES NOT TYPICALLY SUPPORT GALE FORCE GUSTS...ESPECIALLY IN THE
SUMMER...SO WIND GUSTS WERE CAPPED AT 30 KNOTS FOR NOW.

THE INCREASING SOUTH TO SOUTHWEST FETCH SHOULD ALLOW SEAS TO BUILD
TO 5 FEET ON THE OCEAN...ESPECIALLY ACROSS NORTHERN SECTIONS SUNDAY
EVENING INTO SUNDAY NIGHT. AT THIS POINT...THIS IS IN LINE WITH THE
LATEST WAVEWATCH OUTPUT...WHICH SEEMS REASONABLE GIVEN THE WIND
DIRECTION. SINCE THIS IS MAINLY A MID THIRD INTO FOURTH PERIOD
EVENT...WE HELD OFF ON THE SMALL CRAFT ADVISORY EARLY THIS MORNING.

THERE IS SOME MODEL SPREAD WITH THE TIMING OF THE COLD FRONTAL
PASSAGE...BUT MOST MODEL SUPPORT WINDS DROPPING BELOW SMALL CRAFT
LEVELS FOR MONDAY. TIMING OF SEAS ON THE OCEAN COULD BE MORE
PROBLEMATIC...AS THE SOUTHERLY SWELL TAKES TIME TO SORT ITSELF OUT.
IT IS POSSIBLE SEAS COULD REMAIN ABOVE 5 FEET INTO MONDAY MORNING.

AFTER THIS...WINDS AND SEAS LOOK TO REMAIN BELOW SMALL CRAFT LEVELS
MONDAY NIGHT INTO EARLY WEDNESDAY. THERE IS SOME INDICATION (BASED
MAINLY ON MODEL SOUNDINGS) THAT WINDS IN THE SOUTHWEST FLOW COULD
GUST TO NEAR SMALL CRAFT LEVELS ON THE OCEAN WEDNESDAY EVENING.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES REACH 2.25 INCHES SUNDAY AFTERNOON AND
EVENING (ESPECIALLY OVER NEW JERSEY...WHICH IS GREATER THAN TWO
STANDARD DEVIATIONS ABOVE NORMAL). THIS ALONE RAISES THE THREAT FOR
FLASH FLOODING. BASED ON THE MID LEVEL FLOW...THE STORM MOTION
SHOULD BE SUFFICIENT TO MITIGATE AT LEAST SOME OF THE FLASH FLOOD
THREAT FROM SLOW MOVING STORMS.

HOWEVER...TRAINING CELLS COULD BE AN ISSUES...ESPECIALLY IF CELLS
WITH VERY HEAVY RAIN DEVELOP AHEAD OF MORE ORGANIZED CONVECTIVE
STRUCTURES. ONE VULNERABLE AREA WOULD BE ACROSS A PORTION OF THE
DELAWARE VALLEY AND LEHIGH VALLEY...WHERE ONE HOUR FLASH FLOOD
VALUES ARE AS LOW AS 1.60 INCHES.

THE OTHER...LARGER VULNERABLE AREA WOULD BE NORTH CENTRAL AND
NORTHWEST NEW JERSEY. IN THIS AREA...ONE HOUR FLASH FLOOD GUIDANCE
NUMBERS ARE GENERALLY BETWEEN 1.50 AND 2.00 INCHES. MORE ORGANIZED
CONVECTION WOULD PROBABLY AFFECT THIS AREA FIRST SUNDAY AFTERNOON...
SO IT IT PROBABLY THE MOST VULNERABLE FOR FLASH FLOODING. IT IS TOO
EARLY FOR FLASH FLOOD HEADLINES...BUT THE THREAT WILL BE OUTLINED IN
THE HAZARDOUS WEATHER OUTLOOK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...HAYES
AVIATION...GORSE/HAYES
MARINE...HAYES/NIERENBERG
HYDROLOGY...HAYES
Hazardous weather outlook, Aug 4, 9:45 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 AM EDT SAT AUG 4 2012

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-051445-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-
1045 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-051445-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1045 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL APPROACH 100 DEGREES ACROSS
SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
SUNDAY AND SUNDAY NIGHT. IN ADDITION...HEAT INDEX VALUES WILL TOP
OUT BETWEEN 95 AND 100 DEGREES SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-051445-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1045 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-051445-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1045 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY PRODUCE STRONG WINDS AND LOCALLY HEAVY RAINFALL
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 12:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
112 PM EDT SAT AUG 4 2012

NJZ017>019-PAZ068>071-041815-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
112 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
DELAWARE...GLOUCESTER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF CAMDEN...MOVING NORTH AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR PALMYRA AND TACONY AROUND 130
PM...NORTHEAST PHILADELPHIA AND ROCKLEDGE AROUND 145 PM. AND
FEASTERVILLE AND BRYN ATHYN AROUND 200 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 4019 7537 4016 7473 3980 7481 3982 7533

IOVINO
Special weather statement, Aug 4, 12:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
118 PM EDT SAT AUG 4 2012

DEZ001-MDZ008-PAZ067-041815-
CECIL MD-CHESTER PA-NEW CASTLE DE-
118 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL AFFECT CECIL...CHESTER AND NEW CASTLE
COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF NEWARK...MOVING NORTH AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR KEMBLESVILLE AND GLEN WESTOVER AROUND
130 PM...LADENBERG AND NORTH STAR AROUND 145 PM...WEST GROVE AND
AVONDALE AROUND 200 PM...AND COCHRANVILLE AND HOMEVILLE AROUND 215
PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3988 7600 3990 7600 3992 7559 3952 7562
      3951 7598 3986 7602

IOVINO

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 4, 12:45 PM EST
Where
Montgomery County, Abington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.120, -75.100

A severe thunderstorm knocked down a few trees and wires in Abington Township.

Thunderstorm Wind, Montgomery

When
August 4, 1:00 PM EST to 1:05 PM EST
Where
Montgomery County, 0.56 mi SSW of Hallowell to 1.06 mi W of (Nxx)nas Willow Grov
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.193, -75.135

A severe thunderstorm knocked down a few trees and wires in Horsham Township. In addition, large tree limbs were knocked down along Maple Avenue and a fence was blown over along Pennsylvania State Route 611.

Thunderstorm Wind, Northampton

When
August 4, 2:38 PM EST
Where
Northampton County, Easton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.700, -75.230

A severe thunderstorm knocked down a few trees and wires in Easton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408687, 408693, 408695.